Texas, 2004

Flash Flooding in Texas, May 13, 2004

May 13, 2004 · NWS EWX · 6 events in 6 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, May 13, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU MAY 13 2004

.DISCUSSION...
THUNDERSTORM ACTIVITY CONTINUES TO FIRE UP OVER THE EASTERN HALF OF
THE FORECAST WARNING AREA AS A UPPER LEVEL SHORTWAVE MOVES EASTWARD.
ALSO INDICATED IS A SURFACE DRYLINE MOVING ACROSS CENTRAL TEXAS WITH
ASSOCIATED THUNDERSTORM ACTIVITY. THIS ACTIVITY EXTENDING SOUTH
INTO THE HILL COUNTRY COUNTIES.

THE EASTERN COUNTIES CONTINUE TO BE UNDER THE INFLUENCE OF TROPICAL
MOISTURE AND A MARGINAL INSTABILITY CONDITION. LOOKING FOR
THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE REMAINDER OF TODAY AND
INTO FRIDAY.

WITH THE APPROACHING COLD FRONT MOVING INTO THE NORTHERN COUNTIES OF
THE HILL COUNTRY LATE TONIGHT OR EARLY FRIDAY MORNING...
THUNDERSTORMS ARE EXPECTED.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4PM CDT FRIDAY AFTERNOON. WET
GROUND FROM PREVIOUS RAINS WILL NOT BE ABLE TO HOLD ANY ADDITIONAL
RAINS. RAINFALL AMOUNTS OF FIVE TO SEVEN INCHES ARE EXPECTED.
WITH ADDITIONAL RAINS EXPECTED ON FRIDAY...IT IS VERY POSSIBLE
THE WATCH WILL BE REISSUED LATER TONIGHT TO INCLUDE ALL OF SOUTH
CENTRAL TEXAS.

MODEL GUIDANCE FROM THIS MORNING 12Z RUN DID NOT CHANGE SIGNIFICANTLY
FROM LAST NIGHT 00Z RUN. STILL LOOKING AT THUNDERSTORMS OVER THE
NEXT FIVE PERIODS AND WINDS SHIFTING TO THE NORTH OVER THE HILL
COUNTRY FRIDAY MORNING AND PROGRESSING SOUTHWARD VERY SLOWLY THROUGH
THE DAY. FRONT BECOMING STATIONARY LATE FRIDAY NIGHT INTO SATURDAY
WITH AN OVER RUNNING EVENT PRODUCING RAINS INTO SATURDAY. LOOKING FOR
WINDS RETURNING TO THE SOUTHEAST LATE SATURDAY.

LAST MINUTE NOTE...SPC HAS ISSUED A TORNADO WATCH FOR MOST OF THE
FORECAST WARNING AREA...WITH THE EXCEPTION BEING THE THREE EXTREME
NORTHEAST COUNTIES OF LLANO...BURNET AND WILLIAMSON. THIS WATCH
IS IN EFFECT UNTIL 01Z...8PM CDT TONIGHT. THUNDERSTORMS CONTINUE TO
DEVELOP ALONG THE DRYLINE OVER THE WESTERN COUNTIES...MOVING
EASTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  80  61  81 /  80  60  40  30
AUSTIN BERGSTROM INTL AIRPORT  70  80  61  81 /  80  60  40  30
DEL RIO INTL AIRPORT           70  86  65  82 /  40  50  40  30
SAN ANTONIO INTL AIRPORT       71  81  64  81 /  60  60  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN
EFFECT FOR THE EASTERN HALF OF THE REGION UNTIL 21Z...4PM FRIDAY.
...TORNADO WATCH FOR MOST OF SOUTH CENTRAL TEXAS UNTIL 01Z...8PM CDT
TONIGHT.

&&
Hazardous weather outlook, May 13, 8:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10.  THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER.  OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 13, 8:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0941 AM     FLASH FLOOD      4 N TAYLOR              30.63N 97.41W
05/13/2004                   WILLIAMSON         TX   COUNTY OFFICIAL

            ALL HWYS INCLUDING 95 AND 29 CLOSED IN E TAYLOR CO.

&&

JPB
Local storm report, May 13, 8:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0941 AM     FLASH FLOOD      4 N TAYLOR              30.63N 97.41W
05/13/2004                   WILLIAMSON         TX   COUNTY OFFICIAL

            ALL HWYS INCLUDING 95 AND 29 CLOSED IN E WILLIAMSON CO.

&&

JPB
Special weather statement, May 13, 11:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1215 PM CDT THU MAY 13 2004

TXZ173-192>194-209-131720-
BASTROP-FAYETTE-LEE-TRAVIS-WILLIAMSON-
1215 PM CDT THU MAY 13 2004

...TORNADO WATCH 197 CANCELED FOR SOUTH CENTRAL TEXAS...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH FOR
SOUTH CENTRAL TEXAS. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE AFTERNOON...THE THREAT FOR TORNADOES HAS MOVED
TO EAST TEXAS.

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Wilson

When
May 13, 2:00 PM CST to 8:00 PM CST
Where
Wilson County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Slow-moving thunderstorms poured a general 2 in rain over Wilson county, with widespread 4 inch amounts in the south part of the county, and a maximum of 11 inches at Poth Flooding and flash flooding was widespread in the Richland Heritage Subdivision in Poth. Minor damage was indicated to dozens of homes. One woman drove her vehicle into deep water but was able to exit the vehicle with her two children and get to safety. The vehicle was found by rescue workers to be completely submerged. Most roads in southern Wilson County were closed during the late afternoon due to flash flooding, including SH181 near Poth.

Flash Flood, Bastrop

When
May 13, 2:30 PM CST to 3:30 PM CST
Where
Bastrop County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Streets and rural roads were covered by flash flooding as general 1 inch rains fell over Bastrop County. Up to 4 inches was indicated in the south part of the county. The flash flooding was short-lived.

Flash Flood, Caldwell

When
May 13, 2:30 PM CST to 3:30 PM CST
Where
Caldwell County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Rainfall averaging almost 2 inches over Caldwell county, with up to 4 over the north part of the county. The rain produced flash flooding that closed many of the county's roads.

Flash Flood, Karnes

When
May 13, 2:30 PM CST to 4:30 PM CST
Where
Karnes County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Streets were flooded in both Kenedy and Karnes City after showers and thunderstorms left rain accumulations of between 1 and 2 inches county-wide, and totals to 5 inches in the south part of the county. Most roads in the southern part of the county were closed at one time or another due to flash flooding.

Flash Flood, Fayette

When
May 13, 3:00 PM CST to 5:30 PM CST
Where
Fayette County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

A general 1 inch rain fell over Fayette County, with widespread 2 to 3 inches in the southern half of the county. Maximum totals were near 5 inches between Muldoon and Flatonia. Several roads were closed due to flash flooding.

Flash Flood, Gonzales

When
May 13, 4:00 PM CST to 6:00 PM CST
Where
Gonzales County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Between and 2 inches of rain fell across Gonzales County. The heaviest rain was between Gonzales and Waelder. Flooding was reported in the area around Palmetto State Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398665, 5398666, 5398667, 5399729, 5398127, 5398128.